Arkansas, 2017

Hail in Arkansas, April 28, 2017

April 28, 2017 · NWS LZK · 1 event in 1 county or zone

A severe thunderstorm occurred in Boone County on 4/28/17.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A severe thunderstorm occurred in Boone County on 4/28/17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 28, 5:10 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 28, 5:10 PM CST, 4 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
610 PM CDT Fri Apr 28 2017

.DISCUSSION...

Updated to include the 00Z aviation discussion below...

&&

.AVIATION...

A warm front remains across the state early this Fri
evening...with some MVFR CIGs ongoing at the NRN terminals. Along
and south of this front...VFR conditions are ongoing. As time goes
on this evening...some SHRA/TSRA will become possible along and
south of this front early in the period. Then as the front lifts
north...expect the chances for SHRA/TSRA to shift north as
well...giving the central/SRN terminals a break. NRN terminals
will see some precip chances remain through most of this TAF
period. Chances for precip will return for the central/SRN
terminals by late morning/early afternoon Sat.

&&

.PREV DISCUSSION...(ISSUED 250 PM CDT Fri Apr 28 2017)

SHORT TERM...Tonight Through Sunday

There haven't been any significant changes made to the going
forecast. The initial onslaught of heavy rain is forecast to begin
tonight as the warm front lifts into northern Arkansas, with
convection along the stalled boundary continuing through the day
Saturday. Eventually as the upper support well to the west of
Arkansas shifts east into the southern plains tonight and Saturday
the cold front with this system will get legs and move east into
the state. This would be primarily tomorrow evening and into the
overnight hours Saturday night.

There remains some uncertainty with regard to rainfall amounts and
severe weather chances. First, the warm front has been forecast to
shift into northern Arkansas this afternoon and evening, with
convective initiation late this evening in the northwest parts of
the state before spreading across all of northern Arkansas during
the nighttime hours. There is some indication that the front will
remain hung up in the Ouachitas this afternoon and that convective
initiation will occur in the western parts of the state before
shifting north tonight. If this occurs, model soundings are
supportive of very strong updrafts with the potential for large
hail, damaging winds, and even a tornadic threat. Only time will
tell, but the GFS as well as the convection-allowing HRRR indicate
this will be a possibility. Otherwise the remainder of this event
seems fairly straight forward, with the main opportunity of heavy
rains and severe weather being along/ahead of the cold front as it
moves through tomorrow.

Regarding rainfall, totals have been trimmed back slightly, but
storm total amounts in excess of 5" seem very likely across
northern and northwestern Arkansas. Given the convection aspect of
this event, I would not be surprised to see some rainfall totals
in the +7-8" range pop up in the Ozarks, but this will be more of
an exception. Given the setup, especially given the near-record
PWAT values forecast with the stronger forcing along the cold
front tomorrow evening, flash flooding and river flooding still
seem to be a significant threat. Will continue with a Flash Flood
Watch to cover this.

Precip will come to an end Sunday morning as the front exits the
state. Dry conditions will then round out the short term period.

LONG TERM...Sunday Night Through Friday

Drier air wl be overspreading the area as the aforementioned storm
system departs the region. Some wrap-around moisture wl traverse the
NW part of AR late Sun night and early Mon, producing some assocd
cloud cover.

NWLY flow aloft is expected to prevail thru the middle of the week,
with dry conds expected thru Tue. Temps wl hover near or slightly
below normal lvls. A new storm system wl bring the next rain chance
to AR Wed thru Thu. Drier and cooler conditions wl return for late
next week.

&&

.LZK Watches/Warnings/Advisories...
Lake Wind Advisory from 10 AM Saturday to 9 PM CDT Sunday FOR
Arkansas-Bradley-Calhoun-Clark-Cleveland-Dallas-Desha-Drew-Grant-
Hot Spring-Independence-Jackson-Jefferson-Lincoln-Lonoke-Monroe-
Ouachita-Prairie-Pulaski-Saline-Sharp-White-Woodruff.

Flash Flood Watch through Sunday evening FOR Arkansas-Baxter-
Boone-Clark-Cleburne-Conway-Dallas-Faulkner-Fulton-Garland-Grant-
Hot Spring-Independence-Izard-Jackson-Jefferson-Johnson-Logan-
Lonoke-Marion-Monroe-Montgomery-Newton-Perry-Pike-Polk-Pope-
Prairie-Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-
Woodruff-Yell.

&&

Aviation...62
Hazardous weather outlook, Apr 28, 4:00 AM CST, 17 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Fri Apr 28 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A warm front will gradually lift northward over Arkansas today,
then become nearly stationary across northern to north-central
Arkansas. As an upper level weather system moves through the
region, showers and thunderstorms will develop mainly north of
Little Rock, especially during the late evening and into the
overnight hours. Isolated to scattered strong to severe storms
will be possible near the frontal boundary, with large hail and
damaging winds the main threats. An isolated tornado may also be
seen. Areas of heavy rain will also be seen especially over
northern Arkansas, which could lead to flash flooding across the
area. This weather will continue tonight over the northern half of
Arkansas.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Severe thunderstorm chances will continue on Saturday, mainly in
the afternoon to evening, as Arkansas will be in the warm sector
with an approaching cold front. Large hail and damaging winds will
once again be the main threats, with an isolated tornado possible.
The potential for heavy rainfall will also exist, increasing the
concern for flash flooding and river flooding. Expect 3 to 5
inches over mainly the northwest and northern half of the state
with isolated heavier amounts Saturday through Sunday.

The widespread and very heavy rain may produce life threatening
flash flooding. Also, area river levels will rise, and some river
flooding will be possible. Interests along area waterways and
rivers should monitor the weather closely this weekend due to the
threat of possible flooding.

Forecast details are still being fine tuned, including where the
stationary front will set up today and Saturday, and the timing
of the rounds of very heavy rain. Please continue to monitor the
latest forecasts from your National Weather Service concerning
this potentially serious situation.

.Spotter Information Statement...

Spotter activation will likely be needed Friday evening and again
Saturday evening, and possibly Sunday due to the forecast of severe
weather and the flash flooding and river flooding potential.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59/51

In the hours before

Special weather statement, Apr 28, 9:10 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1010 PM CDT FRI APR 28 2017

ARZ003-290400-
Boone AR-
1010 PM CDT FRI APR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOONE COUNTY UNTIL
1100 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rudd, or 10 miles southeast of Berryville, moving northeast at 45
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Omaha...                          Roberson Hollow...
Self...                           Alpena...
Crumpler Subdivision...           New Hope in Boone County...
Burlington...                     Ridgeway...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
north central Arkansas.

LAT...LON 3649 9295 3623 9330 3650 9329
TIME...MOT...LOC 0309Z 221DEG 40KT 3623 9347

65

The radar

The Springfield radar (KSGF), 103 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
April 28, 9:38 PM CST
Where
Boone County, 0.56 mi W of Ridgeway
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.320, -93.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696495.